| Article Access Statistics|
| Viewed||3877 |
| Printed||46 |
| Emailed||1 |
| PDF Downloaded||57 |
| Comments ||[Add] |
| Cited by others ||2 |
Click on image for details.
|LETTER TO EDITOR
|Year : 2015 | Volume
| Issue : 1 | Page : 120-122
Reversible onychomadesis following exposure to carbamazepine
Neeraj N Baheti1, Dinesh Kabra1, Nitin H Chandak1, BD Mehta2, Rajesh R Agrawal3
1 Department of Neurology, Central India Institute of Medical Sciences, Nagpur, Maharashtra, India
2 Department of Dermatology, NKP Salve Medical College, Nagpur, Maharashtra, India
3 Department of Pediatrics, Colours Hospital, Nagpur, Maharashtra, India
|Date of Web Publication||4-Mar-2015|
Neeraj N Baheti
Department of Neurology, Central India Institute of Medical Sciences, Nagpur, Maharashtra
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Baheti NN, Kabra D, Chandak NH, Mehta B D, Agrawal RR. Reversible onychomadesis following exposure to carbamazepine. Neurol India 2015;63:120-2
A 10-year-old boy presented with a history of recurrent partial seizures with secondary generalization for 2 months. His developmental milestones were normal. His past, as well as family history, were non-contributory. He had no neurocutaneous markers, and the neurological examination was unremarkable. The electroencephalogram showed left anterior temporal focal epileptiform discharges. He was started on carbamazepine, the dose of which was slowly increased over 4 weeks to 400 mg (16 mg/kg). He was also administered folic acid 5mg daily. Three months later, his father noticed changes in the nail color. All his nails also became loose [Figure 1]. Examination revealed yellowish discoloration of all finger and toe nails with onychomadesis [Figure 2]. His blood counts and serum biochemistry were within normal limits. The KOH preparation and culture for fungus were negative. Possibility of carbamazepine induced nail dystrophy was considered, and he was shifted to levetiracetam 250 mg twice a day. Over the next 4 months, his normal nails slowly regrew.
|Figure 1: (a) Finger nails showing yellowish discoloration (black arrow head) and (b) the thumb showing linear groove at the nail bed (red arrow)|
Click here to view
Nail changes have been associated with various systemic disorders, systemic drug exposures, and infections. , The various nail changes reported are; color changes, lateral or distal detachment of nails (onycholysis), transverse ridging (Beau's lines), and shedding of nails (onychomadesis). Nail changes secondary to systemic disorders or drug exposures are considered when majority of nails are affected simultaneously. The various drugs causing nail changes are chemotherapeutic agents, psoralens, phenothiazines, lithium, oral contraceptives, β-blockers, heavy metals, anticoagulants, diuretics, oral retinoids, and anticonvulsants.  An extensive literature review shows that there are only 10 case reports of nail dystrophy in adults and children secondary to an antiepileptic drug (AED) exposure. ,,,,,,,,, The AEDs reported are carbamazepine and valproate. These nail changes are not dose-related and may be seen at any time during the course of illness. It has been reported as early as 3 weeks to as late as 3 years after the AED exposure. It may be associated with mucocutaneous lesions, alopecia, or Stevens-Johnson syndrome More Details, and an isolated onychomadesis is indeed very rare. These nail changes are reversible, and normal nail growth was seen in all cases after discontinuing the offending medication [Table 1].
Onychomadesis shares the same pathogenesis as Beau's lines, that is, a temporary arrest of nail matrix mitotic activity. Apart from drug exposure, there are case reports of onychomadesis secondary to systemic infections such as scarlet fever or hand-foot-mouth disease, Kawasaki's disease, and Stevens -Johnson syndrome. Local fungal infections, eczema, or trauma may also lead to onychomadesis. ,
The exact etiopathogenesis of AED-induced onychomadesis is not known. AEDs or their metabolites could be inhibiting nail matrix growth in susceptible individuals. Exposure to anticonvulsants such as diphenylhydantoin, trimethadone, valproic acid, and carbamazepine during pregnancy is associated with fingernail and toe-nail hypoplasia in the newborn. , Concomitant zinc deficiency, especially with valproic acid, has been reported in two adults with secondary skin and nail changes.  However, a subsequent case report has also demonstrated normal zinc levels with AED associated onychomadesis.  In another study, studying serum and hair zinc levels in children on sodium valproate therapy, found normal zinc levels. This study, therefore, refutes the role of zinc in the pathogenesis of AED associated onychomadesis. 
The association of AED-induced isolated onychomadesis is highlighted in our case. These dystrophic nail changes can present at anytime during the course of therapy. Discontinuing the AED ensures a normal nail growth over the next few months.
| » References|| |
Damel CR 3 rd
, Scher RK. Nail changes secondary to systemic drugs. J Am Acad Deratol 1984;10:250-8.
Silverman R, Baran R. Nail and appendageal abnormalities. In: Schachner LA, Hansen RC, editors. Pediatric Dermatology. Edinburgh: Mosby; 2003. p. 561-87.
Mishra D, Singh G, Pandey SS. Possible carbamazepine induced reversible onychomadesis. Int J Dermatol 1989;28:460-1.
Prabhakara VG, Krupa DS. Reversible onychomadesis induced by carbamazepine. Indian J Dermatol Venereol Leprol 1996;62:256-57.
Grech V, Vella C. Generalized onycholysis associated with sodium valproate therapy. Eur Neurol 1999;42:64-5.
Chopra A, Kaur M, Kular J, Chopra D. Nail changes after carbamazepine. Indian J Dermatol Venereol Leprol 2000;66:103-4.
Yasushi I, Hirokazu O, Takayoshi T, Kyoko T, Makiko O. Carbamazepine-induced reversible onychomadesis: A case report. J Japan Epilepsy Soc 2005;23:14-7.
You KA, Jeong JA, Nahm SA, Kim EA. A case of carbamazepine induced onychomadesis. J Allergy Clin Immunol 2006;117:P227.
Czajkowski R, Weiss-Rostkowska V, Wankiewicz A, Drewa T, Placek W, Biedka M, et al.
Stevens-Johnson syndrome induced by carbamazepine. Acta Pol Pharm 2007;64:89-92.
Poretti A, Lips U, Belvedere M, Schmitt B. Onychomadesis: A rare side-effect of valproic acid medication? Pediatr Dermatol 2009;26:749-50.
Icagasioglu D, Ayvaz A, Akyol M. Onychomadesis: A new side effect of sodium valproate therapy in children? Arch Neuropsychiatry 2011;48:79-81.
Jenerowicz D, Szulczynska-Gabor J, Polanska A, Sadowska-Przytocka A, Osmola-Mankowska A, Czarnecka-Operacz M. Finger-nail onycholysis, leukonychia and acrocyanosis in a patient treated with valproic acid - Case report. Postepy Dermatol Alergol 2011;28:522-4.
Clementz GC, Mancini AJ. Nail matrix arrest following hand-foot-mouth disease: A report of five children. Pediatr Dermatol 2000;17:7-11.
Convey JM, Kriel RL, Birnbaun AK. Antiepileptic drug therapy in children. In: Swaiman KF, Ashwal S, Ferriero DM, editors. Pediatric Neurology Principles and Practice. 4 th
ed. Philadelphia: Mosby; 2006. p. 1122-5.
Jones KL, Lacro RV, Johnson KA, Adams J. Pattern of malformations in the children of women treated with carbamazepine during pregnancy. N Engl J Med 1989;320:1661-6.
Lewis-Jones MS, Evans S, Culshaw MA. Cutaneous manifestations of zinc deficiency during treatment with anticonvulsants. Br Med J (Clin Res Ed) 1985;290:603-4.
Altunbasak S, Biatmakoui F, Baytok V, Herguner O, Burgut HR, Kayrin L. Serum and hair zinc levels in epileptic children taking valproic acid. Biol Trace Elem Res 1997;58:117-25.
[Figure 1], [Figure 2]
|This article has been cited by|
||Various simultaneous nail changes due to valproic acid use
| ||Berna Solak,Rabia Oztas Kara,T. Erdem |
| ||Cutaneous and Ocular Toxicology. 2017; 36(1): 96 |
|[Pubmed] | [DOI]|
| || |
| ||Reactions Weekly. 2015; 1574(1): 65 |
|[Pubmed] | [DOI]|